Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 19, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 15, 1998, 5:03 PM CDT for Washington County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 5:03 PM CDT (22:03 UTC)
- Expired
- May 15, 1998, 5:50 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Washington County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:05 PM CDT | Tornado F3 | Washington, IA | |
| May 15, 5:27 PM CDT | Hail 1.5 | Brighton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 152203 RRA TORMLI IAC183-152250- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 503 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... WASHINGTON COUNTY IN SOUTHEASTERN IOWA * UNTIL 550 PM CDT * AT 502 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 33 MILES SOUTHWEST OF IOWA CITY OR 6 MILES SOUTHWEST OF WASHINGTON MOVING NORTHEAST AT 55 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WASHINGTON AROUND 505 PM CDT WASHINGTON AIRPORT AROUND 505 PM CDT AINSWORTH AROUND 510 PM CDT RICHMOND AROUND 515 PM CDT RIVERSIDE AROUND 520 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! WEISSER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 15, 2:03 PM CDT, 3 hours earlier.
Area forecast discussion, May 15, 2:03 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 203 PM CDT FRI MAY 15 1998 18Z SURFACE ANALYSIS HAS MAIN LOW WEST OF KOMA WITH THE COLD FRONT INTO EASTERN KANSAS. NUMEROUS TROFS ARE EAST OF THE LOW AND FRONT ACROSS WESTERN MISSOURI AND THE WESTERN HALF OF IOWA. ISODROSOTHERM ANALYSIS HAS UPPER 60 AND LOW 70 DEWPOINTS ACROSS THE FORECAST AREA. SATELLITE TRENDS HAS MAINLY THICK CI/CS ACROSS THE FORECAST AREA BUT ACTIVITY IN WESTERN MISSOURI APPEARS TO BE GETTING BETTER ORGANIZED ON NOSE OF DRY PUNCH AND WINDS AROUND 100 KTS AS NOTED BY ACARS AND PROFILER DATA. PROBLEMS TONIGHT ARE SEVERE CHANCES...THEN CLOUDS AND TEMPERATURES. 12Z MODELS APPEAR TO HAVE INITIALIZED OK BUT ALL WERE UNDERDOING THE AMOUNT OF MOISTURE AT 18Z. BELIEVE BEST CHANCES FOR SEVERE LIE WITH DEVELOPMENT OCCURRING IN WESTERN MISSOURI. ADAP GRAPHICS INDICATE CAP CONTINUING TO WEAKEN WITH CAPES AOA 3000 J/KG. WITH MID LEVEL WIND AOA 100 KTS STORMS WILL RACE ONCE THEY GET GOING. THUS THUNDERSTORMS DEVELOPING...SOME POSSIBLY SEVERE THIS EVENING STILL LOOKS GOOD. AFTER MIDNIGHT CLEARING SKIES WITH FROPA. TRAJECTORY METHOD YIELDS 50S AND LOW 60S WHICH IS IN FAIR AGREEMENT WITH FWC/FAN NUMBERS. HOWEVER WITH MODELS ALL UNDERDOING OVERALL MOISTURE...I QUESTION THIS. THUS CURRENT THINKING IS THAT 60 TO 65 MIGHT BE BETTER. CID 061/70 DBQ 062/80 MLI 063/70 BRL 062/70 PIERCE
In the hours before
Special weather statement, May 15, 3:37 PM CDT, 1 hour 26 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-152235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 337 PM CDT FRI MAY 15 1998 ...TORNADO WATCHES NOW IN EFFECT FOR THE AREA... TORNADO WATCH NUMBER 355 IS IN EFFECT FOR MUCH OF IOWA UNTIL 900 PM. COUNTIES IN THIS WATCH ARE...BENTON...IOWA...KEOKUK...JEFFERSON... AND VAN BUREN. NEWLY ISSUED TORNADO WATCH NUMBER 356 IS IN EFFECT FOR PARTS OF MISSOURI AND ILLINOIS UNTIL 1000 PM. COUNTIES IN THIS WATCH ARE...HANCOCK AND MCDONOUGH. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL RADIO OR TELEVISION STATIONS FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. PIERCE
Special weather statement, May 15, 3:37 PM CDT, 1 hour 26 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-152235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 337 PM CDT FRI MAY 15 1998 ...TORNADO WATCHES NOW IN EFFECT FOR THE AREA... TORNADO WATCH NUMBER 355 IS IN EFFECT FOR MUCH OF IOWA UNTIL 900 PM. COUNTIES IN THIS WATCH ARE...BENTON...IOWA...KEOKUK...JEFFERSON... AND VAN BUREN. NEWLY ISSUED TORNADO WATCH NUMBER 356 IS IN EFFECT FOR PARTS OF MISSOURI AND ILLINOIS UNTIL 1000 PM. COUNTIES IN THIS WATCH ARE...HANCOCK AND MCDONOUGH. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL RADIO OR TELEVISION STATIONS FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. PIERCE
Local storm report, May 15, 4:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 428 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0426 PM HAYESVILLE IA 1.75 INCH HAIL 05/15/98 KEOKUK 0441 PM SIGOURNEY IA 1.75 INCH HAIL 05/15/98 KEOKUK
Local storm report, May 15, 4:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 428 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0426 PM HAYESVILLE IA 1.75 INCH HAIL 05/15/98 KEOKUK 0441 PM SIGOURNEY IA 1.75 INCH HAIL 05/15/98 KEOKUK
Local storm report, May 15, 4:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0515 PM 1 W WASHINGTON IA TORNADO
05/15/98 WASHINGTON TORNADO HIT SALE BARN JUST
WEST OF WASHINGTON IOWAThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:14 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 46 min |
| May 15, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 50 min |
| May 15, 4:34 PM CDT | Tornado Warning | DVN | Keokuk | 36 min |
| May 15, 4:42 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 48 min |
| May 15, 4:48 PM CDT | Tornado Warning | DVN | Jefferson | 37 min |
| May 15, 4:53 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 32 min |
| May 15, 5:28 PM CDT | Tornado Warning | DVN | Johnson | 47 min |
| May 15, 5:39 PM CDT | Tornado Warning | DVN | Cedar | 51 min |
| May 15, 5:43 PM CDT | Tornado Warning | DVN | Muscatine | 32 min |
| May 15, 6:22 PM CDT | Tornado Warning | DVN | Jones | 48 min |
| May 15, 6:44 PM CDT | Tornado Warning | DVN | Jackson | 51 min |
| May 15, 6:49 PM CDT | Tornado Warning | DVN | Cedar | 21 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.